A laplace approximation to the moments of a ratio of quadratic forms

Research output: Contribution to journalArticlepeer-review

41 Scopus citations


SUMMARY: The Laplace method for approximating integrals is applied to give a general approximation for the kth moment of a ratio of quadratic forms in random variables. The technique utilises the existence of a dominating peak at the boundary point on the range of integration. As closed form and tractable formulae do not exist in general, this simple approximation, which only entails basic algebraic operations, has evident practical appeal. We exploit the approximation to provide an approximate mean-bias function for the least squares estimator of the coefficient of the lag dependent variable in a first-order stochastic difference equation.

Original languageEnglish
Pages (from-to)681-690
Number of pages10
Issue number4
StatePublished - Dec 1994
Externally publishedYes


  • Approximate mean-bias
  • Boundary point
  • Generalised cumulant
  • Invariant polynomial
  • Saddlepoint approximation


Dive into the research topics of 'A laplace approximation to the moments of a ratio of quadratic forms'. Together they form a unique fingerprint.

Cite this